Massachusetts, 2001

Hail and Damaging Winds in Massachusetts, May 28, 2001

May 28, 2001 · NWS BOX · 11 events in 4 counties and zones

Severe thunderstorms produced large hail throughout much of western and central Massachusetts. In Franklin County, hail as large as a half dollar fell in Conway, while quarter sized hail fell in Ashfield and covered the ground.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Severe thunderstorms produced large hail throughout much of western and central Massachusetts. In Franklin County, hail as large as a half dollar fell in Conway, while quarter sized hail fell in Ashfield and covered the ground. Dime sized hail was reported in Greenfield and Whately. Thunderstorm winds downed trees and wires in Northfield. In Hampshire County, nickel to quarter sized hail fell in Worthington, while dime sized hail fell in South Hadley and Pelham. In Hampden County, dime sized hail was reported in Chicopee. Dime sized hail also was reported in Worcester County, from Barre to Hubbardston and New Braintree.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 28, 8:55 AM EST, 3 hours 25 minutes earlier.

Area forecast discussion, May 28, 8:55 AM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
955 AM EDT MON MAY 28 2001

UPDATE IN ZFPS FOR THIS AFTN CONTS CLDS AND CHC OF TSTMS ACRS THE
FCST AREA.  VERY UNSTBL AMS ACRS SNE FOR THIS AFTN SPCLY IF TEMPS
WARM TO MID 70S.  COMBO OF STV UPR WND AND UNSTB MAKE SVR WX A
PSBLTY FOR AFTN INTO EVE.  06Z MESO ETA SHOWS SGFNT OMEGA MAX IN TWO
AREA.  FIRST MVS ACRS CAPE COD AND ISS 18Z TO 21Z AND SO TSTMS MAY
OCCUR WITH THIS ACRS SERN PTN FCST AREA.  SVR WX LESS LKLY SINCE
SLY FLO WL KEEP TEMPS NR SFC LWR.  SECOND AREA SHOWN TO BE ACRS FAR
NWRN MA TO SRN NH 21Z TO 00Z.  AT SAME TIME DVV ACRS CNTRL MA AND
CNTRL CT.  THIS WUD IMPLY THAT LESS CLDS AND SO MORE HEATING AND
WARMER AT SFC BUT WITH SLY BLO THE LOW LVL WARMER TEMPS WL BE
ADVECTED INTO SRN NH INCRG THE LKLYHOOD OF TSTMS SOME OF WHICH CUD
BE SVR.

BY 03Z ALL DVG ACRS SNE SO EXCP SHWRS/TSTMS WL HAVE ENDED AND CLRG
SHUD FLW.

.BOX...NONE.

DMH

In the hours before

Special weather statement, May 28, 9:35 AM EST, 2 hours 45 minutes before
CTZ002>004-MAZ002>015-017>024-RIZ001>007-281800-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1035 AM EDT MON MAY 28 2001

...SEVERE WEATHER POSSIBLE THIS AFTERNOON...

ABUNDANT MOISTURE..AN UNSTABLE ATMOSPHERE AND AN UPPER LEVEL
DISTURBANCE WILL COMBINE THIS AFTERNOON TO PRODUCE THUNDERSTORMS
WHICH MAY BRING WIND GUSTS TO 60 MPH AND POSSIBLY LARGE HAIL.
BY EVENING ANY STORMS WILL BE ENDING.

THE MOST LIKELY AREAS FOR SEVERE THUNDERSTORMS WILL BE IN NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...AND SOUTHERN NEW HAMPSHIRE.
THE THREAT WILL BE ENHANCED IF ANY SUNSHINE CAN HELP TEMPERATURES
REACH THE MID 70S.

SKYWARN SPOTTERS AND AMATEUR RADIO OPERATORS SHOULD BE ON THE ALERT
AFTER 12 NOON AND BE PREPARED TO RELAY REPORTS OF HAIL OR STRONG
WINDS TO THE NATIONAL WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL RADIO AND TELEVISION
STATIONS FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE.

FIELD

@RUKWBCe$KDENWWUS81 KBOX 281435
SPSBOX
CTZ002>004-MAZ002>015-017>024-RIZ001>007-282100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1035 AM EDT MON MAY 28 2001

...SEVERE WEATHER POSSIBLE THIS AFTERNOON...

ABUNDANT MOISTURE..AN UNSTABLE ATMOSPHERE AND AN UPPER LEVEL
DISTURBANCE WILL COMBINE THIS AFTERNOON TO PRODUCE THUNDERSTORMS
WHICH MAY BRING WIND GUSTS TO 60 MPH AND POSSIBLY LARGE HAIL.
BY EVENING ANY STORMS WILL BE ENDING.

THE MOST LIKELY AREAS FOR SEVERE THUNDERSTORMS WILL BE IN NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...AND SOUTHERN NEW HAMPSHIRE.
THE THREAT WILL BE ENHANCED IF ANY SUNSHINE CAN HELP TEMPERATURES
REACH THE MID 70S.

SKYWARN SPOTTERS AND AMATEUR RADIO OPERATORS SHOULD BE ON THE ALERT
AFTER 12 NOON AND BE PREPARED TO RELAY REPORTS OF HAIL OR STRONG
WINDS TO THE NATIONAL WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL RADIO AND TELEVISION
STATIONS FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE.

FIELD

The radar

The Albany radar (KENX), 95 km away, was scanning. The volume nearest the first event began at 17:18 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Hampshire

When
May 28, 12:20 PM EST
Where
Hampshire County, Worthington Corners
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
42.417, -72.933

Hail, Franklin

When
May 28, 12:44 PM EST
Where
Franklin County, Ashfield
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
42.533, -72.783

Hail, Franklin

When
May 28, 12:48 PM EST to 1:01 PM EST
Where
Franklin County, Conway
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.517, -72.683

Hail, Franklin

When
May 28, 2:10 PM EST
Where
Franklin County, Whately
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
42.450, -72.617

Thunderstorm Wind, Franklin

When
May 28, 2:30 PM EST
Where
Franklin County, Northfield
Measured
50 kt (58 mph)
Reported by
AMATEUR RADIO
Coordinates
42.700, -72.617

Thunderstorm Wind, Franklin

When
May 28, 2:40 PM EST
Where
Franklin County, Shelburne
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
42.583, -72.683

Hail, Hampden

When
May 28, 3:08 PM EST
Where
Hampden County, Chicopee
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
42.133, -72.583

Hail, Hampshire

When
May 28, 3:12 PM EST
Where
Hampshire County, South Hadley
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
42.267, -72.567

Hail, Worcester

When
May 28, 3:45 PM EST
Where
Worcester County, Barre
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
42.417, -72.100

Hail, Hampshire

When
May 28, 4:36 PM EST
Where
Hampshire County, Pelham
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.400, -72.400

Hail, Worcester

When
May 28, 4:45 PM EST
Where
Worcester County, New Braintree
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
42.317, -72.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2001Every state in 2001This day in weather historyWarnings in Massachusetts, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243495, 5243496, 5243497, 5243498, 5243499, 5243500, 5243501, 5243502, 5243503, 5243504, 5243505.